Alabama, 2009

Flash Flooding and Damaging Winds in Alabama, October 12 to 15, 2009

October 12 to 15, 2009 · NWS BMX · 7 events in 4 counties and zones

A storm system moving across the Gulf Coast states brought several days of locally heavy rain and a few strong to severe thunderstorms to Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A storm system moving across the Gulf Coast states brought several days of locally heavy rain and a few strong to severe thunderstorms to Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 11, 11:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 11, 11:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 AM CDT MON OCT 12 2009

.AVIATION...FOR MORNING AND 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

MESSY WEATHER PATTERN THIS MORNING...STARTING OFF THE DAY WITH A
LINE OF THUNDERSTORMS THAT MOVED THROUGH THE EASTERN HALF OF THE
AREA...AND PRODUCED WIND GUSTS OF AT LEAST 40 MPH.  RAINFALL HAS
BEEN HEAVY ACROSS A GOOD PORTION OF THE CWA...WITH MOST EVERYONE
SEEING BETWEEN 1-3 INCHES SINCE MIDNIGHT.  MORE RAINFALL IS OVER
MISSISSIPPI AND IS EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON.
THERE IS GOOD NEWS AND BAD NEWS WITH THIS...GOOD NEWS...IT SHOULD
REMAIN RAIN.  INSTABILITIES ARE LOW WITH THE CLOUD COVER...850 LLJ
HAS WEAKENED AND VEERED TO THE WSW AND AT THE SFC...NORTHERLY
WINDS.  ALL OF THIS LEADS TO DIMINISHING RAINFALL.  THE BAD
NEWS...THE RAIN WILL NOT DIMINISH JUST YET.  SHOULD CONTINUE TO
FALL...WITH THE HEAVIER TOTALS WEST OF INTERSTATE 65 THROUGH THE
EARLY EVENING HOURS.  WILL CONTINUE THE FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA...WHICH IS SET TO EXPIRE AT 4 PM...WITHOUT
EXPECTATIONS OF EXTENDED IT.

&&

.AVIATION...18Z TAF DISCUSSION.

LIGHT TO MODERATE RA CONTINUES TO FALL ACROSS THE AREA...WITH JUST
ABOUT EVERY TAF SITE SEEING AT LEAST -RA.  THESE SHOWERS ARE LIKELY
TO ONLY LAST INTO THE EARLY EVENING HOURS...WITH SKIES DRYING UP
FROM WEST TO EAST BEGINNING AROUND 21Z IN TCL...BUT CIGS ARE LIKELY
TO REMAIN AT LEAST MVFR...WITH MOST EVERYONE SEEING IFR CIGS
THROUGHOUT THE OVERNIGHT HOURS.  COULD SEE PATCHY FOG ACROSS THE
SOUTHERN SITES TONIGHT...MAINLY MGM AND TOI...BUT TCL IS USUALLY
SUSPECT TO FOG AFTER RAIN MOVES THROUGH AS WELL.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27
Hazardous weather outlook, Oct 11, 6:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SUN OCT 11 2009

ALZ011>015-017>050-130023-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CDT SUN OCT 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE
NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA
DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE
STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM
UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES
MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR
FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS
PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND
FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY.

KSL

The radar

The Columbus AFB radar (KGWX), 15 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lamar

When
October 12, 3:00 AM CST to 5:00 AM CST
Where
Lamar County, 4.87 mi N of Molloy to 2.38 mi NNW of Molloy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.800, -88.210

Numerous roads had to be closed due to flash flooding, across the western and central sections of Lamar County.

Thunderstorm Wind, Etowah

When
October 12, 5:05 AM CST
Where
Etowah County, 0.57 mi W of Attalla
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.020, -86.090

Several trees and power lines were blown down in the city of Attalla, with one tree falling onto and damaging a house.

Flash Flood, Jefferson

When
October 12, 5:45 AM CST to 7:00 AM CST
Where
Jefferson County, 0.55 mi NNW of Grasselli to 0.83 mi NNW of Grasselli
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.457, -86.905

Vandergrift Road, near the Midfield Park Shopping Center, became temporarily impassable due to flooding. Several other roads in the area, including B.Y. Williams Drive, also became flooded.

Thunderstorm Wind, Randolph

When
October 12, 6:59 AM CST
Where
Randolph County, 0.9 mi SE of Cornhouse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.210, -85.420

A carport was displaced from a home at the intersection of US-431 and CR-65, in the Rock Stand community.

Flash Flood, Etowah

When
October 12, 7:00 AM CST to 9:00 AM CST
Where
Etowah County, 0.06 mi SE of Gadsden to 0.92 mi SW of Gadsden
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.019, -86.019

Several roads around the city of Gadsden had to be closed due to becoming temporarily impassable due to flooding.

Flash Flood, Lamar

When
October 13, 9:10 PM CST to 11:30 PM CST
Where
Lamar County, 1.42 mi NNW of Vernon to 2.25 mi W of Vernon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.770, -88.126

Another round of heavy rain caused the closure of several roads, in and around the city of Vernon.

Flash Flood, Lamar

When
October 15, 11:00 AM CST to 3:00 PM CST
Where
Lamar County, 4.01 mi SSW of Molloy to 2.91 mi S of Molloy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.677, -88.227

Yet another round of heavy rain caused the closure of at least 7 more roads in Lamar County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199967, 199968, 199969, 199970, 199973, 199971, 199972.